Monday, April 21, 2008

Day Six

The last day and a half has been rough. The fatigue caused by interferon caught up with me yesterday afternoon. When I came in from a two-mile walk I curled up on the couch for a snooze and barely left it rest of the day. My temp went to 101 and I hurt all over. I thought I might make it unscathed through the weekend, but no such luck.

Then today during treatment I was hit by the chills, which were especially unpleasant. I’m over them now, but feeling fatigued again. I want to continue to walk daily, but I can see this is going to take some mental energy.

I had blood work done this morning so my oncologist could check on various markers. A couple of liver enzymes were high, so they’ll be checked again on Wednesday. If they go higher, then the doc will probably suspend treatment for a few days and reduce the dose of the interferon. As awful as this drug is, I would like to stay at the maximum dose so I can gain whatever benefit there may be to it. I won’t risk liver failure to do this, however.

I feel like I’m past whatever honeymoon period I might have enjoyed last week. I’ve read that some of the effects of interferon are cumulative, and I’m beginning to experience that. The fatigue in particular is weird—I feel I can close my eyes and sleep at a moment’s notice. I can also sense my IQ dropping. It’s hard to carry on a conversation when you feel like crap.

The snow and hail and rain outside suit my present mood. Perhaps things will brighten when the sun finally returns.

3 comments:

Carl Pelz said...

Peter, sorry to hear about the tough side effects. Kim and I are praying for your physical and emotional strength as well as the effectiveness of the treatment. As for the lowering of your IQ, some of us welcome a more level playing field. Carl

Steve said...

Peter,
Sorry to hear that Sunday and Monday were rough. We're praying it's an aberration and that those side-effects will disappear as you continue on this week. You're about a third of the way through--we're pulling for better days this week.
Steve

Anonymous said...

May God give you even more strength to tolerate!
You are a writer in every sense, thanks for this, we have learned so much.cw